Vincent T. Ho, MD: The pathophysiology of transplant-associated TMA [thrombotic microangiopathy] is complicated, but it is felt to primarily be involved with the damage to the microvascular endothelial cells, particularly in end organs such as the kidneys or lungs, the GI [gastrointestinal] tract, and also the brain. It is a fairly common complication after transplantation. It’s been reported in the literature anywhere from 5% to almost 50% of patients, depending on which criteria is used for diagnosis.
The endothelial injury is felt to reflect a 3-hit process in which some patients are predisposed to endothelial injury based on genetic predisposition, particularly with genetic mutations in complement proteins. For these patients, they undergo transplant if they are genetically predisposed. The stress of the transplant will lead to increased activation of complement, and complements are felt to be an important part of the endothelial injury. Activation of complements leads to damage of endothelium and formation of microthrombi in the endothelium, which leads to end-organ dysfunction.
One of the biggest triggers of the endothelial injury is the medications used for GVHD [graft-vs-host disease], and this includes the conditioning regimen and, importantly, the GVHD prophylaxis medication. Most allogeneic transplants employ a calcineurin inhibitor, either a cyclosporine or tacrolimus, and these drugs are endothelial damaging agents. Calcineurin inhibitors have a proinflammatory as well as prothrombotic effects on their endothelium by triggering increased production of thromboxane and decreased production of nitric oxide or prostacyclin. This leads to a milieu where there is increased platelet activation in the microvascular endothelium. These drugs are 1 of the bigger triggers for TMA after transplantation. Withdrawal of these medications is often thought to be the first step in the treatment of this condition.
As I mentioned earlier, TMA is felt to be mediated in large part by a complement activation. MASP2 is a protein, a serine protease that’s important in initiating the lectin pathway for complement activation. In patients who had received high-dose chemotherapy after autologous transplant, there are high levels of MASP2 in the blood for the first month after transplant. Even in allogeneic transplantation patients have high levels of MASP2. So it’s possible that the MASP2 levels are mediating increased complement activation in these patients and therefore predispose them to TMA.
First of all, there are no current FDA-approved drugs available for treating TMA, but 1 drug that’s been used is eculizumab, an antibody against C5, which is the terminal complement complex or MAC [membrane attack complex] of the complement cascade. That drug has shown some efficacy based on public literature.
MASP2 is much higher up in the complement cascade because it attacks not the alternative pathway but the lectin pathway. If blocking MASP2 is active, it may also be a valuable treatment in this disease without interfering with the classical cascade, possibly sparing the risk of infection.
Transcript Edited for Clarity